Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 17, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jun 16, 2004, 8:35 PM EDT for Adams County, York County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2004, 8:35 PM EDT (00:35 UTC)
- Expired
- Jun 16, 2004, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Adams County, PA, York County, PA
The radar
The Sterling radar (KLWX), 105 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 935 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KCTP 170037 FFWCTP PAC001-133-170330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 835 PM EDT WED JUN 16 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * FLASH FLOOD WARNING FOR... YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 1130 PM EDT. * AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL THAT WAS NEARLY STATIONARY JUST TO THE SOUTH OF THE CITY OF HANOVER. SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. DUE TO THE RECENT VERY HEAVY RAINS...THE GROUND IS VERY WET...AND RUNOFF FROM THIS EXCESSIVE RAINFALL WILL OCCUR INSTANTLY. THIS WILL CAUSE FLASH FLOODING IN SOUTHERN YORK AND FAR SOUTHEASTERN ADAMS COUNTIES...NEAR LITTLESTOWN...HANOVER AND GLEN ROCK. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. LAT...LON 3983 7714 3972 7714 3972 7653 3995 7664 $$ DANGELO
2 follow-up statements
000 WGUS71 KCTP 170132 FFSCTP PAC001-133-170330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 931 PM EDT WED JUN 16 2004 ...A FLASH FLOOD WARNING CONTINUES FOR SOUTHERN YORK AND SOUTHEASTERN ADAMS COUNTIES UNTIL 1130 PM EDT... AT 925 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL FROM LITTLESTOWN TO NEW SALEM TO SHREWSBURY. THE RAIN IS NEARLY STATIONARY. THE RAINFALL WAS WEAKENING...BUT WAS HOLDING IN PLACE OVER SOUTHERN YORK AND SOUTHEASTERN ADAMS COUNTIES. THE RAIN WILL LAST THROUGH AT LEAST 10 PM. ONE ROAD HAS ALREADY BEEN CLOSED IN UNION TOWNSHIP...ADAMS COUNTY DUE TO HIGH WATER. RADAR ESTIMATES PUT PRECIPITATION TOTALS NEAR 3 INCHES ALONG THE YORK-ADAMS COUNTY BORDER AND NEAR 2.5 INCHES NEAR THE TOWN OF CODORUS IN YORK COUNTY. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO THE SOUTH AND TO THE EAST OF HANOVER. SOME PLACES THAT MAY EXPERIENCE HIGH WATER INCLUDE LEFEVRE...MOUNT PLEASANT...PLEASANT HILL...PENTLAND... JEFFERSON...AND GLEN ROCK. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ DANGELO
000 WGUS71 KCTP 170226 FFSCTP PAC001-133-170330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1027 PM EDT WED JUN 16 2004 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR YORK AND ADAMS COUNTIES THROUGH 1130 PM EDT HAS BEEN CANCELLED... THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. THE LOCAL STREAMS AND CREEKS HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS ARE RECEDING...SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS...AND TO BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO SEE IF THE ROADWAY AHEAD MAY BE FLOODED. $$ DANGELO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 4:40 PM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jun 16, 4:40 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 440 PM EDT WED JUN 16 2004 .UPDATE... WL JUST THROW IN AN EVENING PERIOD TO COVER ON-GOING PRECIP (SOME HEAVY) IN THE LAURELS AND SC MTS. WL LEAVE POPS FOR THE REST OF THE NIGHT ALONE. && .AVIATION... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 228 PM EDT WED JUN 16 2004 VFR THIS AFTERNOON ACROSS N PA...WHERE DEWPOINTS ARE FAIRLY LOW. OTHERWISE...MAINLY MVFR IN LOWER CLDS AND HZ AT TIMES THIS AFT... AS DEWPOINTS ARE CLIMBING INTO THE AWFUL RANGE. EXPECT MVRF TO BECOME MORE WIDESPREAD OVERNIGHT...AS WARM FRONT MOVES NORTHWARD...AND SHOWERS AND STORMS BECOME MORE WIDESPREAD. SOME IFR EXPECTED IN HEAVIER STORMS AND AREAS OF LOWER CLDS AND FOG LATE. SOME VRF POSSIBLE FOR A BRIEF TIME THU AFT...BUT HZ WILL BE WIDESPREAD IN WARM SECTOR. && .SHORT TERM (TONIGHT THROUGH FRIDAY)... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 228 PM EDT WED JUN 16 2004 WARM FRONT CONTINUES TO SPLIT CWA...AND ENOUGH MOISTURE/INSTABILITY IN THE AIR TO AGAIN PRODUCE SCATTERED TSTORMS THIS AFTERNOON. MOISTURE WILL ONLY CONTINUE TO INCREASE AS EVEN MORE OF A TROPICAL WAVE SLIDES UP THE OHIO VALLEY OVERNIGHT AND GETS PUSHED EASTWARD ACROSS CWA ON THU. MORE WIDESPREAD PRECIP WILL BEGIN TO SPREAD INTO NW COUNTIES LATER TONIGHT AND THEN ACROSS MUCH OF CWA ON THU. POTENTIALLY MAY NEED A FLOOD WATCH FOR PARTS OF CWA TOMORROW IF HEAVIER SLOW MOVING CONVECTION BECOMES EVIDENT...MAINLY ALONG AND SOUTH OF CURRENT WARM FRONT. WAVE MOVES EAST THU NIGHT INTO FRIDAY...BUT LINGERING SHOWERS/TSTORMS WILL REMAIN IN FORECAST THROUGH THEN. && .LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 228 PM EDT WED JUN 16 2004 FRONT MOVES SOUTHEAST INTO MID ATLANTIC STATES BY FRI NIGHT...ENDING PRECIP CHANCES FOR 24-36 HOURS. BUT BOUNDARY AGAIN EDGES BACK NORTHWARD AS TROUGH/COOL FRONT DROPS ACROSS THE GREAT LAKES MON/TUE. POSITION BETWEEN THESE TWO FRONTS WARRANTS MENTION OF LOW CHANCE POPS EACH DAY IN LATER PERIOD. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && UPDATED BY: DANGELO
Hazardous weather outlook, Jun 16, 5:44 AM EDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 544 AM EDT WED JUN 16 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-170943- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 544 AM EDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER PARTS OF CENTRAL PENNSYLVANIA TODAY. SOME MAY CAUSE HEAVY RAIN. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AS A COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED FROM FRIDAY THROUGH TUESDAY. SPOTTER ACTIVATION MAY BE NEEDED.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 1:22 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 53 min |
| Jun 17, 1:44 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 61 min |
| Jun 17, 2:15 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 45 min |
| Jun 17, 2:18 PM EDT | Severe Thunderstorm Warning | CTP | Elk | 57 min |
| Jun 17, 2:22 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 53 min |
| Jun 17, 2:30 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Potter | 90 min |
| Jun 17, 2:50 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 55 min |
| Jun 17, 3:21 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 54 min |
| Jun 17, 3:27 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 93 min |
| Jun 17, 3:35 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 55 min |
| Jun 17, 3:47 PM EDT | Tornado Warning | CTP | Lancaster | 73 min |
| Jun 17, 3:49 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 56 min |
| Jun 17, 4:13 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 32 min |
| Jun 17, 4:15 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 60 min |
| Jun 17, 4:18 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour | 72 min |
| Jun 17, 4:25 PM EDT | Tornado Warning | CTP | Montour | 20 min |
| Jun 17, 4:38 PM EDT | Severe Thunderstorm Warning | CTP | Union | 67 min |
| Jun 17, 4:46 PM EDT | Tornado Warning | CTP | Columbia | 44 min |
| Jun 17, 4:49 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 41 min |
| Jun 17, 5:04 PM EDT | Severe Thunderstorm Warning | CTP | Northumberland | 56 min |
| Jun 17, 5:10 PM EDT | Severe Thunderstorm Warning | CTP | Snyder | 20 min |
| Jun 17, 5:27 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 18 min |
| Jun 17, 5:34 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 56 min |
| Jun 17, 5:41 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Perry | 49 min |
| Jun 17, 6:18 PM EDT | Flash Flood Warning | CTP | Columbia | 3 hr |
| Jun 17, 7:35 PM EDT | Flash Flood Warning | CTP | Cambria | 4 hr |
| Jun 17, 7:47 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 58 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.